U.S. CitiesCity-Data Forum Index
Covid-19 Information Page
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 08-18-2010, 09:50 AM
 
Location: Mostly in my head
19,865 posts, read 57,982,807 times
Reputation: 19187

Advertisements

Not everyone gets all the symptoms. I was badly overweight (so much so that I had a gastric bypass a few months ago) and felt hot all the time. There are a number of different thyroid tests, ask for a thyroid panel next time you have bloodwork. Just a TSH alone isn't going to tell much and many docs miss what it does tell. I had to see a thyroid endocrinologist as my first endocrinologist missed it also.
Reply With Quote Quick reply to this message

 
Old 08-19-2010, 03:07 PM
 
Location: Greenwood Village, Colorado
2,185 posts, read 4,273,147 times
Reputation: 1536
I saw the cardio doc, he switched my medication over to toperal XL 25mg and going back for a stress test and a calcium score test. My BP in his office was 180/108
Reply With Quote Quick reply to this message
 
Old 09-19-2012, 12:07 PM
 
2 posts, read 1,552 times
Reputation: 10
I think you need to calm down cupcake 77 , the water pill is no big deal and if it was a emergency they would have made contact with the heart Dr. And you would have been seen right away ! Take a deep breathe and relax . I take two different blood pressure pills and the HCTZ with them . I have taken it since 1985 , it will all work out I am sure .
Reply With Quote Quick reply to this message
 
Old 09-19-2012, 12:09 PM
 
2 posts, read 1,552 times
Reputation: 10
Follow your Dr's orders and it will be just fine , you are working your blood pressure up some yourself .
Reply With Quote Quick reply to this message
 
Old 09-19-2012, 02:23 PM
 
Location: Georgia, USA
25,337 posts, read 30,148,995 times
Reputation: 31528
The thread is two years old, gypsy. I suspect the problem has been resolved.
Reply With Quote Quick reply to this message
 
Old 09-19-2012, 07:17 PM
 
Location: SW MO
662 posts, read 1,040,670 times
Reputation: 691
Quote:
Originally Posted by Cupcake77 View Post
My doctor put me on 25mg of HCTZ only and referred me to a cardio doctor. Isn'tthat a really high dose? I am kind of afraid to take it. I was on Benicar 40hct but had weird side effects like fast heart beat 110, almost fainted,couldnt walk across the room without being out of breath, severe nausea etc,....

Now I have no BP medication except for the HCTZ and have to wait to see a cardio. I can't blieve it took my doctor this long to refer me to a specialst, in the meantime I really have nothing to control my blood pressure. I have heard really bad things about HCTZ at high doses.
Hydrochlorothiazide is typically started at 12.5 mg once daily (low dose) and the usual dose is 25 mg once daily. 50 mg is the maximum dose but provides little benefit over 25 mg/day but does increase potassium loss, which is why people rarely are on more than 25 mg/day. The bad stuff you heard was very likely about the 50 mg/day dose. A diuretic like HCTZ or chlorthalidone alone is the initial treatment for HTN, if you need more control they will add on additional meds, like the olmesartan + HCTZ combo you were on.

Your family physician or internist sees people with high blood pressure all of the time and has a lot of experience in managing it. Cardiologists can treat blood pressure but their stock and trade really revolves around conditions that revolve around doing an invasive procedure to treat. Think performing angioplasty for a heart attack, putting in pacemakers, dealing with heart valve diseases, etc. I'll wager your regular doc treats a lot more hypertension than your cardiologist.

It *sounds* like your symptoms were due to too low of blood pressure (orthostatic hypotension), probably from going a little too far in treating your BP. A person's BP normally drops when they stand as the blood needs to move from the gut/legs to the head. This is generally not an issue as your body has high enough of a BP to not get enough of a BP drop to give symptoms. If your BP is low to begin with, you DO get symptomatic when you stand up. Your doc took you off of the two-drug Benicar HCT and just put you back on plain HCTZ. They did exactly what they were supposed to do in such a situation. If your BP fluctuates wildly so that you have very high BP when sitting and it tanks when you stand, that suggests other things other than just regular benign hypertension, a neurologic problem called dysautonomia being one of them. You'd do better in getting sent to a neurologist in that case, not a cardiologist. Your primary doc sees stuff like this all of the time, trust them and they'll get you sorted out.
Reply With Quote Quick reply to this message
 
Old 09-19-2012, 07:33 PM
 
Location: Georgia, USA
25,337 posts, read 30,148,995 times
Reputation: 31528
The thread is two years old.

Cupcake has not posted in about a year.
Reply With Quote Quick reply to this message
 
Old 05-10-2016, 10:51 PM
 
Location: Between amicable and ornery
1,101 posts, read 1,513,660 times
Reputation: 1484
Suzy-Q2010 and others I need your input. I've been on HCTZ for 12 years and was fine. I recently starting having hip pains and nausea my doc said was due to low potassium. My doc prescribed a lose dose potassium pill to fix the nausea. I live in the desert and went up to the mountains for spring break this year. When we came back down I somehow managed to dehydrate myself. I went to the ER with high bp and high pulse rate. All labs were normal, EKG was great. They gave me 3.5 liters of fluids and sent me home. My pressure hovered high at 150/100 so I went back to the ER where a 'seasoned' doc told me there was nothing they could do there and referred me to my primary. In this discussion he said, he doesn't understand why I was prescribe a water pill because I live in a desert??

When I got to my doc I requested to be put on something else to retain my fluids. She put me on Amlodipine which worked well for about three weeks (bp @ 130/84). I had an appointment in women health for endometriosis. When they took my pressure it was reading high again at 155/103. I monitored for two days thinking I must have dehydrated myself again. I had planned to watch it for a week then make another appointment with my primary. Silly me decided to drink a strong cup of percolated coffee at work and had some serious palpitations and SOB that sent me back to the ER. Stupid I know, I was not taking my health serious enough.

I went to the doc yesterday hoping to change from Amlodipine (5mg) to maybe a beta blocker. But she decided to add metoprolol (25mg cut in half-2x/day) to the regimen; I think to slow my pulse rate down. I've only been on both for two days and I am so miserable with side affects. I had side affects of headaches, cold and tingly finger and toes, restless legs and bouts of anxiety with the amlodipine but just wrote it off as my body needing to get used to it. Now today, I have loss of appetite and nausea to add to my symptoms with the metoprolol. I so badly want to just take the HCTZ and make sure I drink enough darn water. I'm wishing I wouldn't of asked for a different prescription based on the comment of the ER doc. I've been logging my BP's since January besides the 3 weeks after I got good reading from the Amlodipine, which is why I stopped. But now the numbers are high again.

Full Disclosure: I know my ER visits are overkill, but besides these recent visits, I hadn't been to the ER in over 5 years. I am also treated at a military training facility. And my primary doc visits consisted of seeing 3 different providers. What is my question?? Do you think I can reasonably ask my docs to go back on HCTZ and just deal with the hip pains? Thank you for all thoughtful responses.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Follow City-Data.com founder on our Forum or

All times are GMT -6. The time now is 05:13 AM.

© 2005-2020, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top